Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 1, NWS Anchorage, AK

January 8, 2009

NWS Anchorage, AK issued this blizzard warning at Jan 8, 2009, 10:02 AM AKST. It took effect at Jan 8, 2009, 3:00 PM AKST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2009, 10:02 AM AKST (19:02 UTC)
In effect from
Jan 8, 2009, 3:00 PM AKST
Expired
Jan 9, 2009, 5:00 AM AKST
In force
14 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 081902
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1002 AM AKST THU JAN 8 2009

AKZ171-090815-
/X.NEW.PAFC.BZ.W.0001.090109T0000Z-090109T1400Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
1002 AM AKST THU JAN 8 2009

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM
AKST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM
AKST FRIDAY. 

A STRONG LOW PRESSURE CENTER WILL SKIRT SOUTH AND EAST OF KODIAK
ISLAND TONIGHT. NORTHERLY WINDS WITH GUSTS TO 50 MPH ARE EXPECTED
TO DEVELOP BY AFTERNOON AND CONTINUE THROUGH TONIGHT. SNOW WILL
INCREASE IN INTENSITY THROUGH THIS AFTERNOON AND CONTINUE THROUGH
LATE THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL PRODUCE
BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS.


A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE- OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ131-090815-
/X.CON.PAFC.WC.Y.0015.000000T0000Z-090109T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1002 AM AKST THU JAN 8 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST
FRIDAY FOR THOMPSON PASS...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY. 

SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 30 MPH ARE
CREATING WIND CHILLS TO 40 TO 55 BELOW ZERO THROUGH THOMPSON
PASS. THE VERY LOW WIND CHILLS WILL PERSIST THROUGH FRIDAY
MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
2 follow-up statements
000 
WWAK41 PAFC 090105
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
405 PM AST THU JAN 8 2009

AKZ171-091400-
/X.CON.PAFC.BZ.W.0001.000000T0000Z-090109T1400Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
405 PM AST THU JAN 8 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST FRIDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST FRIDAY. 

A LOW PRESSURE SYSTEM WILL SKIRT SOUTH AND EAST OF KODIAK ISLAND
TONIGHT WITH NORTH WINDS GUSTING TO 50 MPH. THE COMBINATION OF
WIND AND SNOW WILL PRODUCE BLOWING SNOW WHICH WILL REDUCE
VISIBILITIES TO ONE QUARTER MILE OR LESS. THE WORST CONDITIONS ARE
EXPECTED TO BE ON THE EAST SIDE OF KODIAK ISLAND.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE- OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ131-091430-
/X.CON.PAFC.WC.Y.0015.000000T0000Z-090109T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
405 PM AST THU JAN 8 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST
FRIDAY FOR THOMPSON PASS...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY
FOR THOMPSON PASS.

SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS GUSTING AS HIGH
AS 45 MPH WILL CONTINUE TO CREATE WIND CHILLS AS COLD AS 55 BELOW
ZERO THROUGH THOMPSON PASS. THE VERY LOW WIND CHILLS WILL PERSIST
THROUGH FRIDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWAK41 PAFC 091341
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
441 AM AKST FRI JAN 9 2009

AKZ171-091445-
/X.EXP.PAFC.BZ.W.0001.000000T0000Z-090109T1400Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
441 AM AKST FRI JAN 9 2009

...BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING...

THE BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING.

SNOW AND BLOWING SNOW WILL DIMINISH LATER THIS MORNING.

$$

AKZ131-100245-
/X.EXT.PAFC.WC.Y.0015.000000T0000Z-090110T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
441 AM AKST FRI JAN 9 2009

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 12 PM AKST SATURDAY FOR
THOMPSON PASS...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 12 PM AKST
SATURDAY FOR THOMPSON PASS. 

SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS AS HIGH AS 30 MPH
WILL CONTINUE TO CREATE WIND CHILLS AS COLD AS 45 BELOW ZERO
THROUGH THOMPSON PASS. THE VERY LOW WIND CHILLS WILL PERSIST
THROUGH SATURDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 5:00 AM AKST, 5 hours 2 minutes earlier.

Area forecast discussion, Jan 8, 5:00 AM AKST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST THU JAN 8 2009

.ANALYSIS AND UPPER LEVELS...AN UPPER LEVEL LOW OVER WESTERN CANADA
SHIFTS EAST WITH A TROUGH EXTENDING WEST ACROSS THE STATE AND IS
SLOWLY DROPPING SOUTH. LOW PRESSURE NORTHWEST OF SHEMYA CONTINUES TO
WEAKEN AND RETROGRADE.

AT THE SURFACE...SURFACE HIGH PRESSURE OVER NORTHERN ALASKA CONTINUES
PUSH COLD AIR SOUTH TOWARDS A WEAK TROUGH OF LOW PRESSURE IN THE
GULF. LOW PRESSURE SOUTH OF THE CENTRAL ALEUTIANS WILL MOVE INTO THE
GULF BY THE END OF THE WEEK. THE MOVEMENT OF THIS LOW SHOULD PROLONG
THE PRESSURE GRADIENT ALONG THE MOUNTAINS...KEEPING 15 MPH WINDS
ALONG THE MOUNTAINS AND WIND CHILLS LOW. STRONG HIGH PRESSURE EXISTS
OVER THE BERING.

.MODEL DISCUSSION...THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN
THE FIRST 48 HOURS. MODEL CONSENSUS MOVES A LOW THAT IS SOUTH OF
DUTCH THIS MORNING NORTHEAST BEFORE WEAKENING TO AROUND 993 MB
SATURDAY MORNING IN THE GULF. ANOTHER NORTH PACIFIC LOW IS ALREADY
EVIDENT ON SATELLITE IMAGERY AND WILL MOVE INTO THE ALEUTIANS OVER
THE WEEKEND.  AS HAS BEEN THE STORY OF THIS PATTERN SHIFT...THE
MODELS ARE STRUGGLING WITH SPECIFICS IN THE MIDTERM...BUT ARE COMING
AROUND TO BETTER PREDICTABILITY. THE KEY QUESTION WILL BE ON HOW
STRONG A RIDGE WILL BUILD OVER THE EAST PACIFIC. A STRONGER RIDGE
WOULD LEAD TO MORE OF MERIDIONAL STORM TRACK...WEAKER WOULD CONTINUE
WITH A NORTHEAST TRACK. THE FORECAST PACKAGE THIS MORNING WAS BASED
OFF OF THE GFS IN THE SHORT TERM AND TRENDED TOWARDS THE EC IN THE
LONG TERM.

.SHORT TERM FORECAST...

SOUTHCENTRAL...HIGH PRESSURE WILL REMAIN ACROSS NORTHERN ALASKA
THROUGH THE WEEKEND. THIS WILL CONTINUE TO KEEP WINDS PRIMARILY OUT
OF THE NORTH...AND TEMPERATURES WELL BELOW NORMAL. THE COLD
TEMPERATURES TODAY...COUPLED WITH LIGHT WINDS...WILL BRING WIND
CHILLS RANGING FROM THE NEGATIVE TEENS TO NEGATIVE 40S. A WIND CHILL
ADVISORY FOR THOMPSON PASS REMAINS IN EFFECT THROUGH FRIDAY AS WINDS
CONTINUE TO GUST TO 20 MPH. AREAS INLAND WILL BE MOSTLY SUNNY TODAY
WHILE COASTAL AREAS WILL KEEP MUCH OF THE STRATUS AND LOW CLOUDS
AROUND. CLOUDS  AND WARMER TEMPERATURES WILL INCREASE INLAND AS NORTH
PACIFIC SYSTEMS WORK THEIR WAY INTO THE GULF.

SOUTHWEST...NORTHEAST FLOW WILL REMAIN THROUGH THE WEEKEND FOR
SOUTHWEST MAINLAND. COLD TEMPERATURES CONTINUE TO HAVE A STRONG HOLD
ACROSS ON THE AREA...AND REMAIN THE COLDEST IN THE KUSKOKWIM VALLEY.
WIND CHILL ADVISORIES ARE IN EFFECT FOR BRISTOL BAY THROUGH THIS
AFTERNOON...PRIMARILY ALONG THE SOUTHERN COAST WHERE WINDS SPEEDS ARE
GREATEST.  A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE KUSKOKWIM
DELTA UNTIL FRIDAY. ACROSS THE CHAIN AND WESTERN ALEUTIANS...CHANCES
FOR LIGHT SNOW SHOWERS WILL CONTINUE AS A NORTH PACIFIC LOW PASSES TO
THE SOUTH.

.LONG TERM FORECAST...CONFIDENCE FOR SPECIFICS REMAINS LOW BEYOND
THIS WEEKEND. NATIONAL AND MODEL GUIDANCE ARE STILL HOLDING ONTO
STRONG SOUTHERLY FLOW ACROSS THE EAST BY THE MIDDLE OF NEXT WEEK
WHICH SIGNALS A WARMING TREND FOR SOUTHCENTRAL AND A COOLING TREND
FOR SOUTHWEST.

.AER/ALU...WATCH/WARNING SUMMARY

PUBLIC...NONE
MARINE...GALE WARNING...120 132 155 170 179 351 352 412 413
HEAVY FREEZING SPRAY...121 130 138 140 141 150 160 165 179 185 411
412 413 414
FIRE WEATHER...NONE

SSS/DS JAN 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:00 PM AKSTGale WarningAFC12 hr
Jan 7, 4:00 PM AKSTGale WarningAFC48 hr
Jan 7, 4:00 PM AKSTGale WarningAFC36 hr
Jan 7, 4:00 PM AKSTSmall Craft AdvisoryAFC4 days
Jan 7, 4:00 PM AKSTSmall Craft AdvisoryAFC48 hr
Jan 7, 4:00 PM AKSTHeavy Freezing Spray WarningAFC36 hr
Jan 7, 4:00 PM AKSTHeavy Freezing Spray WarningAFC
Jan 8, 4:00 AM AKSTGale WarningAFC12 hr
Jan 8, 4:00 AM AKSTSmall Craft AdvisoryAFC60 hr
Jan 8, 4:00 AM AKSTSmall Craft AdvisoryAFC7 hr
Jan 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Jan 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 8, 11:05 AM AKSTGale WarningAFC17 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.